Alabama, 2003

Flash Flood in Alabama, July 3, 2003

July 3, 2003 · NWS MOB · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 3, 1:20 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 3, 1:20 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
220 PM CDT THU JUL 3 2003

.SHORT TERM...THE REMNANTS OF BILL GRADUALLY MOVE OFF INTO THE
WESTERN ATLANTIC BY FRIDAY...LEAVING A 500 MB TROF BACK ACROSS THE
SOUTHEASTERN STATES.  SEVERAL MID LEVEL SHORTWAVES WILL CONTINUE TO
MOVE THROUGH THIS TROF...PROVIDING FOR ENHANCED CONVECTIVE
DEVELOPMENT DURING FRIDAY.  THE UPPER TROF WEAKENS THROUGH SATURDAY
LEAVING A WEAK SHEAR AXIS BETWEEN THE WESTERLIES AND THE EASTERLIES
OVER THE GULF...WITH SEVERAL WEAK MID LEVEL SHORTWAVES MOVING
THROUGH THIS DISCONTINUITY ON THROUGH SUNDAY.  ALTHOUGH DEEP RIDGING
OVER THE GULF EDGES NORTHWARD TO OVER THE COASTAL WATERS BY
SUNDAY...THIS WILL ALLOW FOR CONTINUED LIGHT SOUTHERLY WINDS AND
AFTERNOON SEA BREEZE DEVELOPMENT EACH DAY.  THE MOISTURE RICH PLUME
CURRENTLY OVER THE NORTHERN GULF WILL MEANWHILE HAVE SLOWLY SHIFTED
INTO THE SOUTHEAST STATES...WITH THE HIGHEST PRECIPITABLE WATER
VALUE AREA OVER THE FORECAST AREA MAINLY ON FRIDAY.  WITH THE TRAIN
OF MID LEVEL SHORTWAVES ALOFT...THE SEA BREEZE AND THE DEEPEST
MOISTURE...WILL STAY WITH LIKELY POPS ALONG THE COAST ON FRIDAY.
WILL GO WITH SCATTERED POPS FOR SATURDAY AND SUNDAY WITH THE HIGHEST
QPF VALUES SHIFTING MORE NORTHWARD ON SUNDAY AS THE RIDGE GAINS SOME
GROUND TO THE SOUTH.  GENERALLY SEASONABLE TEMPERATURES WILL
CONTINUE.

.EXTENDED...A WEAK TRAILING FRONT FROM A SYSTEM MOVING FROM THE NEW
BRUNSWICK AREA INTO THE ATLANTIC MAY MANAGE TO SETTLE INTO THE
SOUTHEAST STATES ON MONDAY BUT IS NOT EXPECTED TO AFFECT THE
FORECAST AREA MUCH.  DEEP LAYER RIDGING IS ANTICIPATED TO REMAIN
OVER THE NORTHERN GULF MONDAY THROUGH THURSDAY ALLOWING FOR
CONTINUED LIGHT SOUTHERLY FLOW AND AFTERNOON SEA BREEZE CONVECTION.
TEMPERATURES REMAIN NEAR SEASONABLE VALUES.

.MARINE...LIGHT TO MODERATE SOUTHWEST WINDS CONTINUE THROUGH THE
WEEKEND WITH LITTLE CHANGE IN SEAS.

.FIRE...NO CONCERNS.

.PRELIMINARY TEMPS / POPS...

MOBILE     74 88 74 88 / 40 60 50 50
PENSACOLA  75 87 75 87 / 40 60 50 50
DESTIN     76 85 76 85 / 40 60 50 50
EVERGREEN  71 87 72 88 / 30 50 40 50
WAYNESBORO 72 88 72 88 / 30 50 40 50
CAMDEN     71 88 72 88 / 30 50 40 50

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

29
Hazardous weather outlook, Jul 3, 4:45 AM CST, 11 hours 30 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-031700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED SHOWERS AND THUNDERSTORMS NEAR THE COAST THIS MORNING WILL
WEAKEN...THEN REDEVELOP LATER IN THE DAY OVER THE LAND AREAS. A FEW
STORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAIN OVER A SMALL AREA. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH THURSDAY)

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTER ACTIVATION SHOULD NOT BE
REQUIRED.

In the hours before

Special weather statement, Jul 3, 12:59 PM CST, 3 hours 16 minutes before
FLZ003>006-032000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
159 PM CDT THU JUL 3 2003

...THUNDERSTORM ADVISORY FOR OKALOOSA AND SANTA ROSA COUNTIES UNTIL
300 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE AREA OF
THUNDERSTORMS MOSTLY OVER EAST CENTRAL SANTA ROSA COUNTY MOVING EAST
INTO CENTRAL OKALOOSA COUNTY IN NORTHWEST FLORIDA. GENERAL MOVEMENT
IS TO THE EAST AT 5 TO 10 MPH.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS TO NEAR 30
MPH...DANGEROUS LIGHTNING.

ALTHOUGH STILL BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY...AND
PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 129 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Monroe

When
July 3, 4:15 PM CST to 6:30 PM CST
Where
Monroe County, Uriah
Reported by
EMERGENCY MANAGER
Coordinates
31.571, -87.365 (the zone’s center; the record gives no point)

Heavy rains across the south part of the county caused State Highway 21 to flood. The highway between Uriah and Megargel had to be closed for about an hour due to high water. Rainfall totals of around four inches in an hour were estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373918.